Alert archive / Oregon / Wind Advisories in 2014

Wind Advisory 31, NWS Medford, OR

November 14, 2014Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Nov 14, 2014, 10:44 AM PST for Klamath County, Lake County, Oregon. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2014, 10:44 AM PST (18:44 UTC)
Expired
Nov 14, 2014, 8:15 PM PST
In force
10 hr
Issued by
NWS Medford, OR

Counties Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 158 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 6.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS76 KMFR 141844
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1044 AM PST FRI NOV 14 2014

...GUSTY WEST WINDS WILL CONTINUE THROUGH THIS EVENING...

.A COLD FRONT MOVING INTO AND THROUGH THE AREA THIS AFTERNOON
INTO THIS EVENING WILL CAUSE GUSTY WEST-SOUTHWEST WINDS WHICH 
WILL BECOME WEST-NORTHWEST EARLY THIS EVENING AS A COLD FRONT
MOVES THROUGH.

ORZ030-031-150600-
/O.NEW.KMFR.WI.Y.0031.141114T1844Z-141115T0600Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1044 AM PST FRI NOV 14 2014

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING: NOW THROUGH 10 PM PST THIS EVENING. WINDS WILL BEGIN TO
  DIMINISH AROUND 7PM PST AS COLDER AIR MOVES IN.

* LOCATIONS INCLUDE: THE SUMMER LAKE AREA AND THE HIGHER MOUNTAINS
  OF EASTERN KLAMATH AND LAKE COUNTIES. AREAS INCLUDED ARE
  PRIMARILY FROM PAISELY TO AROUND SUMMER LAKE ALONG HIGHWAY 31.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
  CAUTION. ADDITIONALLY...TOWARD THE END OF THE ADVISORY PERIOD
  SNOW LEVELS IN THE AREA WILL LOWER TO NEAR VALLEY FLOORS. ANY
  SNOWFALL WILL REDUCE VISIBILITIES AND SOME SLIPPERY AREAS SHOULD
  BE EXPECTED OVERNIGHT...ESPECIALLY ON ROADWAYS ABOVE THE
  ELEVATION OF HIGHWAY 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

BTL
2 follow-up statements
062 
WWUS76 KMFR 142249
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
249 PM PST FRI NOV 14 2014

...GUSTY WINDS ON THE EAST SIDE THROUGH THIS EVENING...

...FREEZE EXPECTED SUNDAY AND MONDAY MORNINGS...

GUSTY WINDS WILL CONTINUE ON THE EAST SIDE, ESPECIALLY IN THE
SUMMER LAKE AREA, THROUGH THIS EVENING. A DRIER AIR MASS WILL PUSH
ONTO THE WEST SIDE SATURDAY THROUGH SUNDAY LEADING TO FREEZING
CONDITIONS IN MANY AREAS SUNDAY AND MONDAY MORNINGS.

ORZ030-031-150600-
/O.CON.KMFR.WI.Y.0031.000000T0000Z-141115T0600Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
249 PM PST FRI NOV 14 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING: NOW THROUGH 10 PM PST THIS EVENING. WINDS WILL BEGIN 
  TO DIMINISH AROUND 7PM PST AS COLDER AIR MOVES IN. 

* LOCATIONS INCLUDE: THE SUMMER LAKE AREA AND THE HIGHER
  MOUNTAINS OF EASTERN KLAMATH AND LAKE COUNTIES. AREAS 
  INCLUDED ARE PRIMARILY FROM PAISELY TO AROUND SUMMER LAKE 
  ALONG HIGHWAY 31.

* IMPACTS: WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 
  ADDITIONALLY...TOWARD THE END OF THE ADVISORY PERIOD SNOW 
  LEVELS IN THE AREA WILL LOWER TO NEAR VALLEY FLOORS. ANY 
  SNOWFALL WILL REDUCE VISIBILITIES AND SOME SLIPPERY AREAS 
  SHOULD BE EXPECTED OVERNIGHT...ESPECIALLY ON ROADWAYS ABOVE 
  THE ELEVATION OF HIGHWAY 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED WITH
HIGHER GUSTS POSSIBLE. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ORZ021-023-151230-
/O.NEW.KMFR.FZ.A.0013.141116T0800Z-141116T1700Z/
/O.NEW.KMFR.FZ.A.0014.141117T0800Z-141117T1700Z/
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN...
GREEN...MYRTLE CREEK...CANYONVILLE...GLENDALE
249 PM PST FRI NOV 14 2014

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...
...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WATCH...WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING. A FREEZE WATCH HAS ALSO BEEN ISSUED FROM LATE
SUNDAY NIGHT THROUGH MONDAY MORNING. 

* LOW TEMPERATURES: UPPER 20S TO LOWER 30S.

* TEMPERATURE INVERSION: A WEAK TEMPERATURE INVERSION WILL EXIST
  ABOVE THE SURFACE OF VALLEYS.

* TIMING: OVERNIGHT SATURDAY THROUGH SUNDAY MORNING AND THEN,
  AGAIN, OVERNIGHT SUNDAY THROUGH MONDAY MORNING.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN... 
  GREEN...MYRTLE CREEK...CANYONVILLE...GLENDALE. 

* IMPACTS: FROST AND FREEZING TEMPERATURES WILL HARM OR KILL
  SENSITIVE VEGETATION LEFT UNPROTECTED DURING THIS TIME PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

BTL
641 
WWUS76 KMFR 150415
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
815 PM PST FRI NOV 14 2014

...FREEZE EXPECTED SUNDAY AND MONDAY MORNINGS...

A COLD...DRY AIR MASS WILL PUSH ONTO THE WEST SIDE SATURDAY
THROUGH SUNDAY LEADING TO FREEZING CONDITIONS IN MANY AREAS SUNDAY
AND MONDAY MORNINGS.

ORZ030-031-150515-
/O.CAN.KMFR.WI.Y.0031.000000T0000Z-141115T0600Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
815 PM PST FRI NOV 14 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

WINDS WILL REMAIN GUSTY THIS EVENING...BUT HAVE DIMINISHED BELOW
ADVISORY CRITERIA AND WILL DIMINISH FURTHER OVERNIGHT.

$$

ORZ021-023-151215-
/O.CON.KMFR.FZ.A.0013.141116T0800Z-141116T1700Z/
/O.CON.KMFR.FZ.A.0014.141117T0800Z-141117T1700Z/
SOUTH CENTRAL OREGON COAST-CENTRAL DOUGLAS COUNTY-
INCLUDING THE CITIES OF...COOS BAY...NORTH BEND...REEDSPORT...
BANDON...COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN...
GREEN...MYRTLE CREEK...CANYONVILLE...GLENDALE
815 PM PST FRI NOV 14 2014

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

A FREEZE WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING. A FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY
NIGHT THROUGH MONDAY MORNING. 

* LOW TEMPERATURES: UPPER 20S TO LOWER 30S.

* TEMPERATURE INVERSION: A WEAK TEMPERATURE INVERSION WILL 
  EXIST ABOVE THE SURFACE OF VALLEYS. 

* TIMING: OVERNIGHT SATURDAY THROUGH SUNDAY MORNING AND THEN... 
  AGAIN... OVERNIGHT SUNDAY THROUGH MONDAY MORNING.

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...REEDSPORT... 
  BANDON...COQUILLE...DRAIN...ELKTON...ROSEBURG...SUTHERLIN... 
  GREEN...MYRTLE CREEK...CANYONVILLE...GLENDALE.

* IMPACTS: FROST AND FREEZING TEMPERATURES WILL HARM OR KILL 
  SENSITIVE VEGETATION LEFT UNPROTECTED DURING THIS TIME 
  PERIOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE.
THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION.

&&

$$

WRIGHT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Nov 14, 3:11 AM PST, 7 hours 33 minutes earlier.

Area forecast discussion, Nov 14, 3:11 AM PST, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
311 AM PST FRI NOV 14 2014

.DISCUSSION...CURRENTLY, A STATIONARY FRONT LIES DRAPED ACROSS
THE STATE OF OREGON, ROUGHLY ALONG A LIEN FROM JUST SOUTH OF
EUGENE TO BEND. THIS BOUNDARY IS ALL THAT SEPARATES OUR FORECAST
AREA FROM VERY COLD TEMPERATURES TO THE NORTH, WHERE ONGOING ICE
AND SNOW CONTINUES TO FALL. ASIDE FROM ELEVATIONS ABOVE 6000 FEET
OR SO, ALL PRECIPITATION THIS SIDE OF THE FRONT IS FALLING AS
RAIN. THE KEY TO THE FORECAST OVER THE NEXT 48 HOURS WILL BE HOW
AND WHERE THIS FRONT MOVES. THE NAM, GFS, AND ECMWF SOLUTIONS ARE
IN GOOD AGREEMENT THROUGH MONDAY, BUT BEYOND THAT, THERE IS ONLY A
GENERAL AGREEMENT, AND THE DETAILS OF TIMING AND STRENGTH OF
SEVERAL FRONTAL SYSTEMS REMAINS UNCERTAIN.

LATER TODAY, A SHORTWAVE WILL DROP SOUTH FROM WESTERN CANADA
ALONG THE EASTERN SIDE OF THE CASCADES. THE ENERGY FROM THIS WAVE
WILL PUSH THE FRONTAL BOUNDARY TO THE SOUTH, BUT NOT VERY FAR.
WHEN THE UPPER LEVEL SUPPORT LEAVES THE FRONT HANGING THIS TIME,
THE BOUNDARY WILL LIE DIRECTLY ACROSS SOUTHERN OREGON. A SECOND,
STRONGER SHORTWAVE DROPS SOUTH SATURDAY, BRINGING YET ANOTHER
REINFORCING SHOT OF ARCTIC AIR, AND FINALLY PUSHING THE FRONT
SOUTH OF OUR FORECAST AREA.

THERE WILL BE TWO MAJOR IMPACTS RESULTING FROM THIS SCENARIO. THE
FIRST OF THESE, AS MENTIONED ABOVE, WILL BE VERY COLD AIR.
TEMPERATURES ON THE EAST SIDE WILL DROP INTO THE TEENS AND
TWENTIES TONIGHT, THEN INTO THE TEENS AND SINGLE DIGITS SATURDAY
NIGHT INTO SUNDAY MORNING. HIGHS ON SATURDAY AND SUNDAY MAY NOT
EVEN MAKE IT ABOVE FREEZING OVER FAR NORTHERN KLAMATH AND LAKE
COUNTIES. MEANWHILE, THE WEST SIDE WILL DODGE THE FIRST SHOT OF
COLD AIR, ONLY TO TAKE A FIRM HIT FROM THE SECOND. EXPECT LOW
TEMPERATURES SATURDAY NIGHT AND SUNDAY NIGHT TO DROP TO NEAR OR
BELOW FREEZING IN NEARLY ALL AREAS EXCEPT THE IMMEDIATE COAST.

THE SECOND IMPACT WILL BE PRECIPITATION, FLOWING ALONG PARALLEL
TO THE FRONT THROUGHOUT THE DURATION OF THE EVENT. AS MENTIONED
ABOVE, RAIN IS THE PRIMARY PRECIPITATION TYPE FALLING RIGHT NOW,
BUT AS THE FRONT DROOPS SOUTH, SNOW WILL BEGIN TO SPREAD SOUTH
ALONG AND EAST OF THE CASCADES. WITH PRECIPITATION FLOWING WEST
TO EAST, THE BULK OF THE MOISTURE WILL FALL ALONG WESTERN SLOPES,
WHILE EASTERN ASPECTS WILL RECEIVE LESS. THIS WILL RESULT IN
PRIMARILY LIGHT SNOW ACROSS THE EAST SIDE, WHERE UP TO AN INCH OR
TWO IS POSSIBLE, BUT THE UPPER SLOPES OF THE CASCADES AND THE
HIGHER RIDGELINES OF THE EAST SIDE COULD RECEIVE SEVERAL INCHES
WHEN ALL IS SAID AND DONE. MOISTURE FLOW WILL DECREASE AS THE
FRONT PUSHES SOUTH, SO THAT BY THE TIME THE LOWER SNOW LEVELS
REACH THE SISKIYOUS AND THE MOUNTAINS OF NORTHERN CALIFORNIA,
ONLY AN INCH OR TWO IS LIKELY, AND ONLY ON THE HIGHEST TERRAIN.
ALL OTHER AREAS THAT RECEIVE LIGHT TO MODERATE RAIN.

BY SUNDAY NIGHT, THE TROUGH WILL EXIT, AND RIDGING WILL ONCE AGAIN
BUILD UP NORTH ALONG THE WEST COAST, THEN PERSIST INTO MIDWEEK.
TEMPERATURES WILL WARM TO MORE SEASONAL VALUES, WITH OVERNIGHT
INVERSIONS IN THE VALLEYS LIKELY TO RESULT IN FOG AND/OR LOW
STRATUS CLOUDS, ESPECIALLY WEST OF THE CASCADES. SHOULD THE RIDGE
BREAK DOWN, AS MODELS SUGGEST, A POTENT TROUGH WILL APPROACH THE
PACIFIC NORTHWEST BY MID TO LATE NEXT WEEK, AND ANOTHER BY THE
WEEKEND. KNOWING THE MODELS, AND HOW THEY USUALLY HAVE SOME
DIFFICULTY RESOLVING THE EVOLUTION AND BREAKDOWN OF BLOCKING
RIDGES, IT WOULD BE NO SURPRISE IF SOLUTIONS PUSH THE TIME FRAME
OF THESE STORM SYSTEMS BACK A DAY OR TWO OVER THE NEXT SEVERAL
RUNS. FOR NOW, HAVE KEPT A SLIGHT CHANCE TO A CHANCE OF
PRECIPITATION IN THE FORECAST FROM MIDWEEK THROUGH THE REMAINDER
OF THE EXTENDED TERM. TIMING AND STRENGTH OF THESE SYSTEMS WILL
BECOME MORE EVIDENT AS THE BEHAVIOR OF THE RIDGE BECOMES MORE
EVIDENT IN FURTHER FORECAST CYCLES. -BPN

&&

.AVIATION...BASED ON THE 14/06Z TAF CYCLE...A FRONT WILL REMAIN
NEARLY STATIONARY FROM WEST TO EAST ACROSS THE NORTHERN PORTION OF
SOUTHERN OREGON THROUGH FRIDAY AFTERNOON. AREAS OF MVFR CIGS WITH
LOCAL IFR CIGS/VSBYS WILL PREVAIL ACROSS THE CWA WITH HIGHER
TERRAIN OBSCURED AND SCATTERED SHOWERS. ALL AREAS WILL IMPROVE BY
LATE MORNING TO VFR WITH LOCAL MVFR CIGS AND SOME HIGHER TERRAIN
OBSCURED. THE LOWER CONDITIONS WILL RETURN FRIDAY NIGHT...MOSTLY
ALONG THE COAST...OVER DOUGLAS COUNTY...AND NORTHERN KLAMATH AND
NORTHERN LAKE COUNTIES. -JRS

&&

.MARINE...UPDATED 2 AM PST FRI NOV 14 2014...WEAKENING LOW PRESSURE
WILL REMAIN CENTERED OFFSHORE FROM FLORENCE TODAY WITH A STATIONARY
FRONT OVER THE WATERS. SOUTHWEST TO WEST WINDS WILL REMAIN LIGHT BUT
A HIGH AND STEEP WEST SWELL WILL PEAK LATE THURSDAY NIGHT THEN
DIMINISH LATER TODAY INTO SATURDAY.  ANOTHER FRONT WILL ARRIVE FROM
THE SOUTHWEST ON SATURDAY AND INTERACT WITH THE REMNANTS OF THE
STATIONARY FRONT. THERE IS LARGER THAN NORMAL MODEL DISAGREEMENT ON
THE STRENGTH AND POSITION OF THESE FRONTS. THE FORECAST LEANS TOWARD
THE GFS WHICH IS CLOSEST TO A MODEL AVERAGE WITH LIGHT TO MODERATE
SOUTHERLY WINDS SOUTH OF CAPE BLANCO ON SATURDAY BACKING TO EASTERLY
WINDS OVER THE NORTH OF CAPE BLANCO. THE NAM MODEL IS STRONGEST AND
WOULD SUPPORT A FORECAST OF SMALL CRAFT ADVISORY LEVEL WINDS AND
SEAS. WEAK HIGH PRESSURE IS EXPECTED TO LEAD TO IMPROVING CONDITIONS
EARLY NEXT WEEK THEN A STRONGER FRONT IS EXPECTED TO ARRIVE ON
TUESDAY WITH THE PATTERN REMAINING ACTIVE NEXT WEEK. -FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
     EVENING FOR PZZ350-356-370-376.

BPN/FJB/JRS

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:49 PM PSTFreeze WatchMFRCoos, Curry, Douglas12 hr
Nov 14, 2:49 PM PSTFreeze WatchMFRCoos, Curry, Douglas42 hr

Nearby

Wind Advisories in Oregon, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.